Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS Charleston, WV

August 28, 2001Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 28, 2001, 6:41 PM EDT for Taylor County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2001, 6:41 PM EDT (22:41 UTC)
Expired
Aug 28, 2001, 7:15 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:00 PM EDTThunderstorm WindGrafton, WVTrees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS51 KRLX 282241
SVRRLX
WVC091-282315-
/NEW.KRLX.SV.W.0171.282239-282315/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
641 PM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN WEST VIRGINIA...

* UNTIL 715 PM EDT...

* AT 637 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF GRAFTON...MOVING SOUTHEAST AT 
  20 MPH.  A SIMILAR STORM CAUSED WIND DAMAGE IN MORGANTOWN AROUND
  530 PM.


PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3945 7995 3938 8009 3940 8020 3931 8020
          3924 8014 3925 7999 3930 7991

.END/TRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:15 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 3:15 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE AUG 28 2001

SHORT TERM THROUGH WEDNESDAY...

FRONTAL BOUNDARY REACHES INTO SOUTHERN PORTION OF FORECAST AREA THEN
DIES AS THE UPPER FLOW GOES WEST TO EAST.  THIS SHOULD KEEP THE DEW
POINTS FROM DROPPING TOO LOW TONIGHT SO HAVE GONE A LITTLE ABOVE MOS
MINIMUM TEMPERATURES TONIGHT.

RIDGING BUILDING DURING THE DAY WEDNESDAY FROM THE WEST SHOULD KEEP
THE PRECIPITATION AT BAY AND WASH OUT THE REMNANTS OF THE FRONT.
SO...HAVE KEPT PRECIPITATION OUT OF THE FORECAST ON WEDNESDAY FOR
NOW.  IF NEW MODEL RUN TONIGHT SHOWS SOME WEAK WAVES MOVING THROUGH
THE FLOW A CHANCE SOUTH MAY BE REQUIRED WEDNESDAY AFTERNOON.

FROM WEDNESDAY NIGHT ON...MODELS BRING A SLOW RETURN OF MOISTURE
NORTHWARD DURING THURSDAY.  BELIEVE WITH UPPER SUPPORT FARTHER TO
THE WEST AND ORIGINAL SURFACE BOUNDARY WASHING OUT TO THE
SOUTH...PRECIP WILL LIKELY WAIT UNTIL THURSDAY NIGHT FOR UPPER
SUPPORT FROM THE SOUTHWEST.  THEN SLOW MOVING COLD FRONT PRESSES
SOUTHEAST FROM THE GREAT LAKES WHICH WILL INCREASE THREAT OF PRECIP
FRIDAY AND SATURDAY. FRONT PASSES SOUTH BY SUNDAY WITH FAIR INTO
EARLY NEXT WEEK.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/AAR

In the hours before

Special weather statement, Aug 28, 12:44 PM EDT, 5 hours 57 minutes before
OHZ066-067-075-076-083>086-281800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1244 PM EDT TUE AUG 28 2001

BRIEF STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN SOUTHEAST
OHIO.

NEAR 1 OCLOCK...A COLD FRONT STRETCHED ACROSS THE BUCKEYE
STATE...FROM NEAR AKRON...TO MARION...AND DAYTON.  SOUTH OF THIS
BOUNDARY... THUNDERSTORMS WERE FORMING DURING THE EARLY AFTERNOON
...IN THE HUMID AIR.

THUNDERSTORMS WILL LIKELY AFFECT PERRY AND MORGAN COUNTIES BETWEEN
1 AND 3 OCLOCK.

FOLKS IN WASHINGTON...ATHENS...VINTON...JACKSON...MEIGS...AND GALLIA
COUNTIES...COULD EXPERIENCE BRIEF THUNDERSTORMS BETWEEN 2 AND 4
OCLOCK.  THIS WOULD INCLUDE SUCH COMMUNITIES AS ATHENS...
MARIETTA...MCARTHUR...WELLSTON...JACKSON...POMEROY...AND GALLIPOLIS.

KEEP AN EYE ON THE WESTERN HORIZON.  THE SHOWERS WILL BE MOVING
EAST AT ABOUT 25 TO 30 MPH.  DO NOT STAY OUTDOORS...WHEN LIGHTNING
IS NEAR.  WINDS WILL LIKELY GUST NEAR THE STORMS.

.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, Aug 28, 1:03 PM EDT, 5 hours 38 minutes before
WVZ007>011-016>020-029>032-040-281930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
103 PM EDT TUE AUG 28 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR TYLER...PLEASANTS...WOOD...
JACKSON...MASON...ROANE...WIRT...CALHOUN...GILMER...RITCHIE...
DODDRIDGE...HARRISON...TAYLOR...BARBOUR...AND LEWIS IN WEST
VIRGINIA.

BRIEF STRONG THUNDERSTORMS ARE POSSIBLE DURING THE LATE
AFTERNOON.

JUST AFTER 1 OCLOCK...A COLD FRONT STRETCHED ACROSS THE BUCKEYE
STATE...FROM NEAR AKRON...TO NORTH OF COLUMBUS...THEN OUT TOWARD
DAYTON.  SOUTH OF THIS BOUNDARY...THUNDERSTORMS WERE FORMING
IN OHIO...IN THE HUMID AIR.

THESE STORMS COULD MOVE INTO THE RAVENSWOOD...PARKERSBURG...SAINT
MARYS...SISTERSVILLE...MIDDLEBOURNE VICINITY BETWEEN 3 AND 4 OCLOCK.

FURTHER EAST AND SOUTH...4 TO 7 OCLOCK SEEMED TO BE THE BEST
TIME INTERVAL FOR A BRIEF THUNDERSTORM.

KEEP AN EYE ON THE WESTERN HORIZON.  THE SHOWERS WILL BE MOVING EAST
AT ABOUT 25 MPH.  DO NOT STAY OUTDOORS...WHEN LIGHTNING IS NEAR.
WIND GUSTS ARE POSSIBLE NEAR THE STORMS.

.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, Aug 28, 2:19 PM EDT, 4 hours 22 minutes before
OHZ066-067-075-076-083>086-281915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT TUE AUG 28 2001

BRIEF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST OHIO.

AROUND 2:15 PM...THUNDERSTORMS WERE MOVING EAST AND SOUTHEAST
THROUGH PERRY COUNTY.  THE STORMS EXTENDED FURTHER WEST...THROUGH
CIRCLEVILLE...ON WEST...TO NORTH OF CINCINNATI.

THESE SHOWERS WILL BE MOVING EAST AND SOUTHEAST AT 25 TO 30 MPH.

THUNDERSTORMS WILL AFFECT MORGAN COUNTY BETWEEN 2:30 AND 3:30 PM.
FOLKS IN WASHINGTON...ATHENS...VINTON...JACKSON...MEIGS...AND GALLIA
COUNTIES...COULD EXPERIENCE BRIEF THUNDERSTORMS BETWEEN 3 AND 5
OCLOCK.  THIS WOULD INCLUDE SUCH COMMUNITIES AS ATHENS...
MARIETTA...MCARTHUR...WELLSTON...JACKSON...POMEROY...AND GALLIPOLIS.

KEEP AN EYE ON THE WESTERN HORIZON.  DO NOT STAY OUTDOORS...WHEN
LIGHTNING IS NEAR.  WINDS WILL LIKELY GUST NEAR THESE STORMS.  BRIEF
DOWNPOURS ARE ALSO LIKELY.

.END / NATIONAL WEATHER SERVICE / KTB

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.